Only low grade fever and crp: Hi, I m writing from... - PMRGCAuk

PMRGCAuk
11,421 members20,822 posts

Only low grade fever and crp

Sudswathi1
Sudswathi1

Hi,

I m writing from Chennai, india . I am 78 years old. Last year I had low grade fever and high crp at around April. After a battery of tests it was concluded that it is an inflammatory disease and 4 mg twice a day was prescribed. After 2 weeks it was reduced to 4 mg once a day after crp came down to 15. But after that I had severe hip and groin pain for which I told paracetamol for 2 weeks and my crp was 55. After increase to 4 mg steroid twice again the crp came down to 2 and the pain was gone..since then I have not been having any pain but my crp karpa rising slowly if I reduce to 2mg a day. Is this pmr? Here no one has given a name to my disease

10 Replies
oldestnewest
PMRpro
PMRproAmbassador

It is possible but it doesn't sound typical symptoms and it is a very rare disorder in Asian populations - unless maybe you have a northern European heritage in your family.

I think you need to speak to your doctor about some investigations into the exact cause of the hip and groin pain since that is obviously what you are most aware of.

It sounds like some form of inflammatory arthritis. see:

arthritis.org/about-arthrit...

"Arthritis and Diseases that Affect the Hip

From cartilage breakdown to muscle inflammation, problems to blame for painful hips....

Rheumatoid arthritis (RA). Rheumatoid arthritis is a chronic inflammatory disease of the joints that occurs when body’s immune system – which normally protects us from infection – mistakenly attacks the synovium, the thin membrane that lines the joints. Symptoms of hip rheumatoid arthritis include pain, redness, swelling and warmth of the affected hip joints. Unchecked, inflammation can lead to hip joint damage loss of function and disability. In addition to the hips, rheumatoid arthritis commonly affects the knees, hands, wrists, feet, elbows and ankle."

arthritis.org/about-arthrit...

"Hip Pain Diagnosis"

arthritis.org/about-arthrit...

"Corticosteroids. These quick-acting drugs, similar to the cortisone made by your own body, are used to control inflammation. If hip inflammation is due to a systemic autoimmunme disease, such as rheumatoid arthritis or polymyalgia rheumatica, your doctor may prescribe oral corticosteroids. If inflammation is limited to your hip or an inflamed bursa, your doctor may inject a corticosteroid preparation directly into the inflamed joint or bursa."

Sudswathi1
Sudswathi1 in reply to gifford7

But the pain in the hips and groin was only for a week in June when the steroid was tapered from 4 mg twice s day to 4 mg once a day. Subsequently on all the times tapering was done no pain was there...In fact the only sign of this disease seems to be the rising crp and esr. Has anyone had this kind of pmr?

PMRpro
PMRproAmbassador in reply to Sudswathi1

Many other things will cause the ESR and CRP to rise - chest infections amongst them. It isn't a sure sign what you have is PMR. That's why I suggested you need that pain looked at more closely but if that pain has cleared maybe that can be ignored.

Dropping your dose to half the dose your body was used to can cause something called steroid withdrawal pain - which is often similar to what you are taking the pred for. If it was short-lived then that is possibly what the pain was in June. Now your body is more used to the changing doses.

Sudswathi1
Sudswathi1 in reply to PMRpro

Thank you for your quick response. There was and still there is no chest infection. That's why I am totally confused.

PMRpro
PMRproAmbassador in reply to Sudswathi1

As HeronNS says - it could well be PMR but it is a chronic disorder and if you need 4mg to keep the inflammaotry markers stable and low, that is what you need. You aren't reducing the dose relentlessly to zero, you are looking for the lowest dose that manages the inflammation. It doesn't mean you won't get to a lower dose and then off pred altogether - just not yet. The median duration of management of PMR with steroids is just under 6 years - this isn't a short term illness.

It's stressful not knowing what may be causing symptoms or questionable blood test results. I hope your doctor has run the basic tests which can flag any other issues. If that has been done and nothing sinister found then it seems you are much like many of the rest of us, dealing with the inevitable discomforts of aging. I do hope you are feeling well, other than this worry?

My own doctor has always said she treats the symptoms, not the blood results (this was after PMR was as definite a diagnosis as we could reach). And it took several years for my CRP to reach a healthy low level, although my PMR symptoms had been well controlled all that time, mostly at a very low dose. I still need to take about 2 mg per day.

My worry is the possible side effect of long term steroid use...

PMRpro
PMRproAmbassador in reply to Sudswathi1

I've been on much higher doses than that for over 9 years - I have no identifiable adverse effects but it keeps me well and mobile.

Your body makes the equivalent of about 7mg of natural corticosteroid anyway in order to be able to work properly. Being on a dose below about 5mg is very safe - even long term. Your doctor will keep an eye on you.

Sudswathi1
Sudswathi1 in reply to PMRpro

Thanks for the reassuring reply..

You may also like...